Questions have been raised about the link between sunscreen and a form of female baldness after a recent case reported in the Australian Journal of Dermatology.
54-year-old Clara* noticed that she had begun to lose hair from eyebrows and forehead and the condition was only getting worse. After examination, doctors diagnosed her with frontal fibrosing alopecia or FFA.
FFA is a condition where eyebrows, eyelashes and forehead hair becomes gradually thinner. It also sometimes causes scarring of the forehead.
The doctors tried a number of treatments to help the woman, but as months grew on and each new treatment was tried, Clara lost not only her eyebrow hair, but the hair loss on her forehead was encroaching further towards the back of the head.
She was given a number of treatments to try to help including: Triamcinolone, a type of steroid, Cyclosporin, a type of immunosuppressant that can help organ recipients with rejection, dutasteride and spironolactone, which are hormone regulators and minoxidil, a common hair loss treatment.
The problem just kept getting worse and worse.
After 12 months of unsuccessful treatment and the problem only getting worse, one of the doctors on the case had heard some anecdotal reports that sunscreen had been linked to hair loss in women.
“At this time the first reports implicating regular sunscreen use in frontal fibrosing alopecia pathogenesis were published,” wrote Dr William Cranwell and Professor Rodney Sinclair.
The doctors thought that maybe if Clara simply stopped using sunscreen, she might get her hair and eyebrows back.
Within 6 months of stopping using sunscreen on her forehead, there was noticeable regrowth of hair. Her hair was growing back and even after she stopped all other treatments, the hair remained and continued to grow.
How did this happen?
Although there aren’t enough studies yet to say for sure, researchers think that it might be something to do with UV light and hormones in postmenopausal women. But for Clara, it was clear that continued sunscreen use was making her lose her hair and stopping it helped.
According to the case report, there are ten times the number of middle-aged women presenting with FFA hair loss compared to ten years ago.
The scientists think that in postmenopausal women, the normal mechanism by which the hair glands clean themselves can be disrupted, causing inflammation and preventing hair growth.
However exposure to the sun, and in particularly harmful UV rays we have all been warned about, may have an anti-inflammatory effect on the glands, allowing them to remain healthy and producing hair follicles.
What is Frontal Fibrosing Alopecia (FFA)?
Frontal Fibrosing Alopecia is a form of slowly progressive hair loss near the forehead, eyelashes and eyebrows and often includes scarring of the forehead.
4 out of 10 women suffer from some form of thinning hair after menopause. Fortunately losing hair from the forehead and eyebrows is less common, as it can be especially distressing for the person involved.
At the moment there is no reliable treatment, although conflicting results have been reported with a variety of treatment treatments, including intralesional or oral corticosteroids, antiandrogens, antimalarials, and antibiotics.
Sometimes hair transplant surgery is also offered but usually as a last resort. But because no well-run trials for FFA have been conducted it is very hard to say for sure what causes it, or if there might be multiple causes, with sunscreen already high on the list.
A separate UK study found that the use of oral contraceptives, hair colouring materials, facial hair removers and the frequency of hair shampooing were all significantly lower in sufferers of the condition.
However, they did see a link between thyroid problems and those with FFA
Should I stop using sunscreen?
Whether or not to use sunscreen is always a personal choice based on your individual circumstances and discussions with your health professional. Most women are able to use sunscreen without any ill effects.
If you do feel like you see a thinning of your hair it’s advised you see a doctor or hair loss specialist before taking any action.
*name changed for privacy reasons